We have a scheduled maintenance planned for [February 25, 2024 (Sunday)] from 1:30 AM to 5:30 AM UTC. During this period, our website may experience downtime as we perform essential updates and improvements. We apologize for any inconvenience this may cause and appreciate your understanding.

Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What Are The Long Term Side Effects Of Depo?

Hi, my wife was on depo for quite a while- about 10 years. She now has an IUD, and she s been off the shot for about 2 years. She s been experiencing a lot of back pain (she s been seeing a chiropractor) and occasional numbness in her extremities. She has also developed a problem with uncontrollable shaking in her hands and arms, although that comes and goes. My question is, can this be related to some kind of long term side effect of depo? I ve been doing a lot of research online, but I haven t found any definitive answers. (she is scheduled for an MRI this week- they ve already done a cat scan on her brain, but nothing was found)
Wed, 2 Aug 2023
Report Abuse
General & Family Physician 's  Response
Hi,

This medication is known to cause bone loss which may not recover once the medication has been stopped, hence the back pain might be due to this. Calcium and vitamin D supplements are recommended for women on depot or other hormonal contraceptives. As far as the numbness and tremors are concerned, it is good that MRI has been scheduled to rule out any serious conditions. I would recommend recommend vitamin B12 test, as deficiency of B12 often causes numbness in hands and feet.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Hiba Tehrim, General & Family Physician
I find this answer helpful

Note: For more detailed guidance, please consult an Internal Medicine Specialist, with your latest reports. Click here..
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on MRI


Loading Online Doctors....
What Are The Long Term Side Effects Of Depo?

Hi, This medication is known to cause bone loss which may not recover once the medication has been stopped, hence the back pain might be due to this. Calcium and vitamin D supplements are recommended for women on depot or other hormonal contraceptives. As far as the numbness and tremors are concerned, it is good that MRI has been scheduled to rule out any serious conditions. I would recommend recommend vitamin B12 test, as deficiency of B12 often causes numbness in hands and feet. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Hiba Tehrim, General & Family Physician